Texas, 2023

Hail in Texas, June 16, 2023

June 16, 2023 · NWS EWX · 14 events in 5 counties and zones

Thunderstorms developed in a warm, moist airmass ahead of a dryline and stationary front. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed in a warm, moist airmass ahead of a dryline and stationary front. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 16, 2:04 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 2:04 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
304 PM CDT Fri Jun 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 233 PM CDT Fri Jun 16 2023

Heat Advisories and Excessive Heat Warnings will remain in place
through the short term period as a prolonged heat wave continues.

Forecast temperatures appear to be on track this afternoon, and
while we did have to raise dewpoints slightly based on the latest
trends, the end result is the same - it's dangerously hot outside if
the right precautions are not taken. Like past days there's a low
chance (20-30%) of an isolated storm or two developing across the
northern Hill Country late this afternoon-early evening near a
lingering weak surface boundary. With extreme instability in place
and sufficient shear, large hail and damaging wind gusts would be
possible with any storm. CAMs have also been hinting at some
activity developing along the higher terrain in Mexico (with some
updrafts currently noted on satellite imagery), pushing northeast
through the early evening. It is possible, though not likely, that
some of this activity could cross the Rio Grande before completely
diminishing, so we have added a 10% PoP with weather mentioned to
cover this.

A similar forecast is in store for Saturday, though we will have
increasing mid and upper level cloud cover overnight tonight which
makes the temperatures and consequently heat indices a little
trickier. Since these clouds will hang around throughout the day
tomorrow and could have a cooling factor, we have elected to stick
with the NBM which is overall a couple degrees cooler on average
from the previous forecast. However, since dewpoints are likely to
continue to remain elevated, forecast max heat indices are still
within the range of the current headlines that are out, so no
changes are planned as they are valid through Sunday afternoon.
Similar to this afternoon, the main chance for storms (though still
only ~20%) will be across the northern Hill Country. The 10%
potential for a shower or storm to sneak across the border is also
there again. Large hail and damaging wind gusts remain possible.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 233 PM CDT Fri Jun 16 2023

The heat continues through the remainder of the weekend across all of
south central Texas. The latest data continues to show little change
in the weather pattern, with well above normal heat the main concern.
The current Heat Advisory and Excessive Heat Warning will remain in
place through Sunday. The mid and upper level ridge does begin to
flatten a bit on Sunday and this could allow for some mid and high
level clouds to move in from the west. However, the cloud cover is
not expected to have much of an impact on our temperatures. We will
also need to monitor for the possibility of a weak cold front/outflow
boundary possibly sneaking into portions of the Hill Country late in
the day. As of now, this boundary is not anticipated to have any
impact on our weather.

Looking a model time series plots of temperature fields at 850mb and
925mb shows little change as we head into the middle of the upcoming
week. Numerical MOS guidance is also consistent in showing well above
normal temperatures across all of south central Texas through Tuesday
and perhaps into Wednesday. There is a pattern change indicated by
the models as we progress into the mid to late week period of next
week. The medium range models are fairly consistent in showing the
mid and upper level ridge amplifying to our west, with an upper low
developing over the southeastern U.S. At the surface, high pressure
from the Great Lakes region is expected to build southward into the
southern U.S. plains. With this pattern, we should see somewhat
"cooler" temperatures develop late next week. However, we still
expect above normal warmth to continue.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Jun 16 2023

VFR conditions should prevail through the period. Unlike the past
few mornings, it's looking like the morning low cigs should stay to
the south and east of the I-35 terminals on Saturday. FEW to SCT
clouds around FL010 will still be possible, but cigs developing seems
unlikely at this time according to probabilistic guidance.
Otherwise, expect upper level cloud cover to gradually overspread
the area from west to east through the period. Winds should remain
relatively light and generally out of the SSW-SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 102  78 104 /  10   0  10   0
Austin Bergstrom Intl Airport  77 100  75 102 /   0   0  10   0
New Braunfels Muni Airport     78 100  76 103 /   0   0   0   0
Burnet Muni Airport            77  98  76 103 /  30  20  20   0
Del Rio Intl Airport           82 104  81 108 /  10  10  10   0
Georgetown Muni Airport        77  99  76 103 /  30  10  20   0
Hondo Muni Airport             78 101  77 104 /   0   0   0   0
San Marcos Muni Airport        76 100  75 104 /   0   0  10   0
La Grange - Fayette Regional   79  98  77 100 /   0   0   0   0
San Antonio Intl Airport       79 100  78 104 /   0   0   0   0
Stinson Muni Airport           79 102  78 105 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val
Verde.

Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala.

&&

Short-Term...Gale
Long-Term...Platt
Aviation...Gale
Hazardous weather outlook, Jun 16, 9:14 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1014 AM CDT Fri Jun 16 2023

TXZ171>173-183>194-202>209-217>225-228-171515-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1014 AM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Unseasonably hot temperatures will continue today through at
least the middle of next week. Combined with humidity in place
across the region, residents and visitors will need to take
precautions to avoid heat-related illness.

An Excessive Heat Warning is in effect through 8 PM Sunday for
counties generally along and south/east of I-35 and US-57. A Heat
Advisory is in effect through 8 PM Sunday as well for the
remainder of south-central Texas. Heat indices up to 115 degrees
are possible across the warning area with heat indices up to 112
degrees for the advisory area.

There is a level 1 out of 5 risk for strong to severe storms over
a small portion of Williamson County late this afternoon into
early evening. The main threat will be large hail with damaging
wind gusts and locally heavy downpours also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An Excessive Heat Warning is in effect through 8 PM Sunday for
counties generally along and south/east of I-35 and US-57. A Heat
Advisory is in effect through 8 PM Sunday as well for the
remainder of south-central Texas. Heat indices up to 115 degrees
are possible across the warning area with heat indices up to 112
degrees for the advisory area.

There is a level 1 out of 5 risk for strong to severe storms over
far northern portions of south-central Texas Saturday afternoon
and evening. The main threat will be large hail with damaging
wind gusts and locally heavy downpours also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 16, 3:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri Jun 16 2023

TXZ171-188-162245-
Gillespie TX-Llano TX-
454 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 19 miles northwest of Fredericksburg, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, Doss and Enchanted Rock
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 9877 3044 9915 3050 9914 3050 9896
      3061 9896 3063 9875
TIME...MOT...LOC 2154Z 276DEG 11KT 3051 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Jun 16, 4:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Fri Jun 16 2023

TXZ171-162300-
Llano TX-
515 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern Llano
County through 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Mountain, or 13 miles southwest of Llano, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oxford and Prairie Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 9856 3051 9887 3067 9897 3068 9896
      3082 9881
TIME...MOT...LOC 2214Z 243DEG 16KT 3063 9885

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KCW

The radar

The Austin/San Antonio radar (KEWX), 105 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Gillespie

When
June 16, 4:40 PM CST
Where
Gillespie County, 2.16 mi NNE of Fredericksburg
Measured
1.25 in hail
Reported by
Public
Coordinates
30.310, -98.860

A thunderstorm produced half dollar size hail near Fredericksburg.

Hail, Gillespie

When
June 16, 5:12 PM CST
Where
Gillespie County, 2.83 mi SSW of Morris Ranch
Measured
4 in hail
Reported by
Public
Coordinates
30.180, -99.010

A thunderstorm produced four inch diameter hail along Hwy 16 in the southwestern corner of Gillespie County. Twitter had multiple pictures of similar size hail in this area.

Hail, Gillespie

When
June 16, 5:20 PM CST
Where
Gillespie County, 2.16 mi NNW of Fredericksburg Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
30.280, -98.930

A thunderstorm produced half dollar size hail along Hwy 290 west of Fredericksburg.

Hail, Gillespie

When
June 16, 5:29 PM CST
Where
Gillespie County, 2.39 mi NNW of Fredericksburg Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.280, -98.940

A thunderstorm produced quarter size hail on Hwy 290 west of Fredericksburg.

Hail, Gillespie

When
June 16, 6:35 PM CST
Where
Gillespie County, 1.38 mi WNW of Fredericksburg Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.260, -98.940

A thunderstorm produced quarter size hail near the Gillespie County Airport.

Hail, Llano

When
June 16, 6:56 PM CST
Where
Llano County, 1.5 mi SSE of Tow
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.860, -98.460

A thunderstorm produced 2.25 inch diameter hail on the west side of Lake Buchanan.

Hail, Burnet

When
June 16, 7:25 PM CST
Where
Burnet County, 1.37 mi WNW of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.760, -98.250

A thunderstorm produced quarter size hail just west of Burnet.

Hail, Travis

When
June 16, 8:15 PM CST
Where
Travis County, 5.68 mi NNE of Travis Peak
Measured
1.25 in hail
Reported by
Public
Coordinates
30.590, -97.980

A thunderstorm produced half dollar size hail southwest of Liberty Hill.

Hail, Travis

When
June 16, 8:15 PM CST
Where
Travis County, 4.19 mi N of Nameless
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
30.580, -97.930

A thunderstorm produced ping pong ball size hail west of Leander.

Hail, Williamson

When
June 16, 8:17 PM CST
Where
Williamson County, 3.51 mi S of Liberty Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
30.620, -97.910

A thunderstorm produced half dollar size hail south of Liberty Hill.

Hail, Williamson

When
June 16, 8:39 PM CST
Where
Williamson County, 1.38 mi WSW of Cedar Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.490, -97.840

A thunderstorm produced golf ball size hail in Cedar Park.

Hail, Travis

When
June 16, 8:49 PM CST to 9:04 PM CST
Where
Travis County, 4.06 mi SW of Mc Neil
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.410, -97.770

A thunderstorm produced hail up to the size of quarters in Jollyville. Most of the hail was pea to penny size.

Hail, Travis

When
June 16, 9:05 PM CST
Where
Travis County, 2.39 mi NNE of Austin Mabry
Measured
1.25 in hail
Reported by
Public
Coordinates
30.350, -97.750

A thunderstorm produced half dollar size hail in northern Austin.

Hail, Travis

When
June 16, 9:14 PM CST
Where
Travis County, 0.91 mi SW of Fiskville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.340, -97.710

A thunderstorm produced ping pong ball size hail in northern Austin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110322, 1110323, 1110324, 1110325, 1110326, 1110327, 1110328, 1110329, 1110330, 1110331, 1110332, 1110333, 1110334, 1110335.